2 doctors weighed in:

What does "de-sat'd" mean? While heavily sedated with morphine following major surgery, a nurse entered my room and without waking me clamped an oxygen mask over my face. The experience was alarming! her explanation (above) did not satisfy.

2 doctors weighed in
Dr. John Fung
Surgery

In brief: The

The saturation of oxygen in your blood is often monitored by a pulse oximeter, a device attached to the surface of your body, usually on the finger tip, toes or earlobe.
It measures the content of oxygenated hemoglobin in your red cells. While not as accurate as a blood test, it is readily available. Oxygen saturation is expressed as a percentage, a number ranging from 0 to 100, normally on room air, the oxygen saturation is greater than 98%. The saturation reflects the content in the blood reasonably well in the range of normal range of acid levels and oxygen in most individuals. However, the saturation is affected by the amount of inhaled oxygen, the respiratory drive to pull oxygen into your lungs, changes in acid levels in the blood (such as seen in severe infections or kidney failure), problems with the lungs itself (such as excess fluid or pneumonia). After surgery, the combined effects of anesthesia and narcotics tend to depress the respiratory system, such that oxygen is not being drawn into the lungs (usually because of oversedation). This leads to less oxygen in the lungs and a drop in the oxygen levels and thus a drop in the saturation - thus the term: "de-sat" or desaturation. This can be easily remedied by reducing narcotics, or reversing narotic effect (e.g. Narcan), arousing the individual, and/or adding supplemental oxygen. Thus the use of the oxygen mask, which increases the saturation, but does not address the reason for oversedation.

In brief: The

The saturation of oxygen in your blood is often monitored by a pulse oximeter, a device attached to the surface of your body, usually on the finger tip, toes or earlobe.
It measures the content of oxygenated hemoglobin in your red cells. While not as accurate as a blood test, it is readily available. Oxygen saturation is expressed as a percentage, a number ranging from 0 to 100, normally on room air, the oxygen saturation is greater than 98%. The saturation reflects the content in the blood reasonably well in the range of normal range of acid levels and oxygen in most individuals. However, the saturation is affected by the amount of inhaled oxygen, the respiratory drive to pull oxygen into your lungs, changes in acid levels in the blood (such as seen in severe infections or kidney failure), problems with the lungs itself (such as excess fluid or pneumonia). After surgery, the combined effects of anesthesia and narcotics tend to depress the respiratory system, such that oxygen is not being drawn into the lungs (usually because of oversedation). This leads to less oxygen in the lungs and a drop in the oxygen levels and thus a drop in the saturation - thus the term: "de-sat" or desaturation. This can be easily remedied by reducing narcotics, or reversing narotic effect (e.g. Narcan), arousing the individual, and/or adding supplemental oxygen. Thus the use of the oxygen mask, which increases the saturation, but does not address the reason for oversedation.
Dr. John Fung
Dr. John Fung
Thank

In brief: Desaturation

Desaturation (de-sat) is a term used to describe decreased or lowered oxygen saturation in your blood.
The nurse was watching your oxygen monitor and gave you the oxygen to raise the level of oxygen in your blood. When waking up from sugery or anesthetics, and when getting morphine for pain relief, it will cause many people to not breathe deeply enough and thus get low oxygen saturation (called respiratory depression). It is always a temporary situation and resolves quickly with the oxygen that you were given, and when the side effects of the medications wear off, allowing you to breathe more strongly or deeply again.

In brief: Desaturation

Desaturation (de-sat) is a term used to describe decreased or lowered oxygen saturation in your blood.
The nurse was watching your oxygen monitor and gave you the oxygen to raise the level of oxygen in your blood. When waking up from sugery or anesthetics, and when getting morphine for pain relief, it will cause many people to not breathe deeply enough and thus get low oxygen saturation (called respiratory depression). It is always a temporary situation and resolves quickly with the oxygen that you were given, and when the side effects of the medications wear off, allowing you to breathe more strongly or deeply again.
Dr. Mark Hoepfner
Dr. Mark Hoepfner
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors